Flash Flood, Wallowa
- When
- June 28, 11:01 AM PST
- Where
- Wallowa County, 7 mi SSE of Joseph
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.580, -117.181 (the zone’s center; the record gives no point)
A thunderstorm with heavy rain led to 4 to 12 feet deep of material running down a hillside, 35 feet wide across a trail downstream along the east fork of the Wallowa River.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A thunderstorm with heavy rain led to 4 to 12 feet deep of material running down a hillside, 35 feet wide across a trail downstream along the east fork of the Wallowa River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 28, 7:30 AM PST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 830 AM PDT MON JUN 28 2004 .DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS TWO AREAS OF LOW PRESSURE ALONG THE WEST COAST...A CUTOFF LOW MOVING SLOWLY ONSHORE CENTRAL BC...WITH A TROUGH OF LOW PRESSURE ACROSS SOUTHERN CA. IN BETWEEN...WAVES IN S/SW FLOW ARE MOVING ACROSS OR/WA. A WAVE MOVING ACROSS EASTERN WA HAS TRIGGERED A LINE OF SHWRS/TSTMS BRUSHING NORTHERN FRANKLIN/WALLA WALLA COUNTIES. IN ADDITION...A FEW SHWRS ARE POPPING UP ACROSS SOUTHERN UNION/WALLOWA COUNTIES IN ASSOCIATION WITH ANOTHER WEAK WAVE CROSSING EAST-CENTRAL OR. FOR THIS AFTN...THE MID/UPPER LEVEL FLOW REGIME WILL REMAIN FAVORABLE FOR ADDITIONAL WEAK WAVES TO MOVE NE ACROSS EASTERN OR/WA. THE ATMOSPHERE WILL REMAIN QUITE UNSTABLE...AND WITH SOME UPPER DIVERGENCE ACROSS NE OREGON ESPECIALLY...AFTN SHWRS/TSTMS WILL DEVELOP...WITH THE STRONGER STORMS CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL. WILL RETAIN SCT POPS ACROSS THE EASTERN MTNS...WITH ISOLATED POPS AS FAR WEST AS THE BLUES/CENTRAL OR...WITH AN ISOLATED TSTM OR TWO ALONG THE OR CASCADES AS WELL WITH DECENT INSTABILITY. && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 90 59 89 / 10 10 20 WALLA WALLA 89 61 90 / 10 10 20 TRI-CITIES 92 59 93 / 05 05 05 YAKIMA 89 60 90 / 05 05 05 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && ALLEN
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
500 AM PDT MON JUN 28 2004
ORZ041>050-WAZ024>030-291200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
500 AM PDT MON JUN 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS, JOHN
DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY,
WALLOWA COUNTY
A MOIST SOUTH TO SOUTHWESTERLY FLOW ALOFT WILL USHER IN PLENTY OF
MID LEVEL MOISTURE AND INSTABILITY TODAY AND TONIGHT. ISOLATED TO
SCATTERED COVERAGE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THESE THUNDERSTORMS WILL BE
IN A WEAK STEERING FLOW ENVIRONMENT. THIS WILL RESULT IN LOCALLY
HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS. LOW LEVEL WIND SHEAR
LOOKS MINIMAL SO ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED...BUT AN ISOLATED PULSATING SEVERE THUNDERSTORM IS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
THUNDERSTORMS TUESDAY
FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, FOOTHILLS
OF THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
COUNTY
THUNDERSTORMS WEDNESDAY
FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER
COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR),
BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS,
GRANDE RONDE VALLEY, WALLOWA COUNTY
THUNDERSTORMS THURSDAY
NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS,
JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE
VALLEY, WALLOWA COUNTY
A SOUTH TO SOUTHWESTLY FLOW ALOFT WILL CONTINUE TUESDAY THROUGH
THURSDAY...WITH CONVECTION A POSSIBILITY EACH DAY. THE MAIN THREAT
FROM THESE STORMS WILL CONTINUE TO BE LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.The Pendleton radar (KPDT), 131 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408201.